Alert archive / Montana / Red Flag Warnings in 2020

Red Flag Warning 10, NWS Missoula, MT

November 4, 20204 counties in Montana

NWS Missoula, MT issued this red flag warning at Nov 4, 2020, 11:35 AM MST for 4 counties in Montana. It took effect at Nov 5, 2020, 12:00 PM MST. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 4, 2020, 11:35 AM MST (18:35 UTC)
In effect from
Nov 5, 2020, 12:00 PM MST
Expired
Nov 5, 2020, 6:00 PM MST
In force
6 hr
Issued by
NWS Missoula, MT

Counties Beaverhead County, MT, Jefferson County, MT, Madison County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 200 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 5, 6:04 PM MSTNON-TSTM WND GST 715 Nnw Mcallister, MTSHINING MOUNTAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 6.6 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2020-11-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2020-11-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 271 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2057 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
271 m²/s²
0-3 km storm-relative helicity
346 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

616 
WWUS85 KMSO 041835
RFWMSO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Missoula MT
1135 AM MST Wed Nov 4 2020


MTZ111-050245-
/O.NEW.KMSO.FW.W.0010.201105T1900Z-201106T0100Z/
East Beaverhead-
1135 AM MST Wed Nov 4 2020

...RED FLAG WARNING IN EFFECT FROM NOON TO 6 PM MST THURSDAY FOR 
FIRE WEATHER ZONE 111...

The National Weather Service in Missoula has issued a Red Flag
Warning, which is in effect from noon to 6 PM MST Thursday. 

* AFFECTED AREA...Fire weather zone 111 (East Beaverhead).

* WIND...Widespread 20 to 30 mph with gusts to 40 mph.

* HUMIDITY...8 to 12 percent.

* IMPACTS...Strong winds and low humidity will combine during the
  afternoon creating a critical period for fire weather. Any 
  fires that develop will likely spread rapidly. Outdoor burning 
  is not recommended.

$$
1 follow-up statement
396 
WWUS85 KMSO 060042
RFWMSO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Missoula MT
542 PM MST Thu Nov 5 2020

MTZ111-060145-
/O.EXP.KMSO.FW.W.0010.000000T0000Z-201106T0100Z/
East Beaverhead-
542 PM MST Thu Nov 5 2020

...RED FLAG WARNING WILL EXPIRE AT 6 PM MST THIS EVENING...

* Affected area:
   Fire Zone 111 (East Beaverhead).

Winds will remain gusty across the area throughout this evening,
however humidity will continue to increase during this time as
well.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Nov 4, 3:32 AM MST, 8 hours 3 minutes earlier.

Area forecast discussion, Nov 4, 3:32 AM MST, 8 hours 3 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
332 AM MST Wed Nov 4 2020

.DISCUSSION...Moisture streaming into Northwest Montana will lead
to periodic showers today, remaining fairly light for the valleys.
Precipitation intensities increase on Thursday but remain focused
mostly north of I-90. Snow levels will generally be above 8000
feet until late Thursday then drop to around 6000 feet. An
additional concern will be increasingly gusty winds this afternoon
into Thursday. Southerly wind gust of 25-35 mph will lead to
choppy conditions on Flathead Lake, particularly on Thursday.

Thursday night into Friday, precipitation pivots southward into
North- Central Idaho while continuing in Northwest Montana. Snow
levels begin around 6000 feet but drop to valley floors in
Northwest Montana by early Saturday as shallow cold air comes over
the Divide.

The slower evolution of the cold air spreading across the
remainder of North-Central Idaho and western Montana remains,
most likely Saturday afternoon into early Sunday. This will be
accompanied by a round of gusty winds and fairly widespread snow.
Confidence in snow amounts is still low but overall light to
moderate amounts seem most likely with the higher amounts along
the Divide and over passes. The Camas Prairie of Idaho will need
to be watched closely for heavier snow amounts as well due to a
favorable northerly upslope. Snow continues Sunday gradually
diminishing late in the day.

Temperatures will also be noticeably colder later this weekend
lasting well into next week with daytime highs only in the 20s and
30s. Overnight lows in the single digits and teens will be
common, coldest along the Divide. Additional snowfall is possible
the middle of next week.

&&

.AVIATION...Moisture will continue to stream across Northwest
Montana into Thursday leading to occasional showers and periodic
mountain obscurations. Elsewhere, clouds will remain in the mid to
upper levels with some virga possible. Pressure gradients will
increase today leading to wind gust of 20-25 kt for many areas.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 4, 11:31 AM MSTLake Wind AdvisoryMSOFlathead, Lake, Sanders30 hr

Nearby

Red Flag Warnings in Montana, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.